Florida, 2024Flood in Florida, December 29, 2024
December 29, 2024 · NWS KEY · 1 event in 1 county or zone
A mesoscale low pressure system developed and moved slowly east near and over the middle Florida Keys, accompanied by widespread and persistent showers and thunderstorms. Rainfall totals of 3 to 5 inches were measured by residential weather stations between Marathon and Windley Key.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale low pressure system developed and moved slowly east near and over the middle Florida Keys, accompanied by widespread and persistent showers and thunderstorms. Rainfall totals of 3 to 5 inches were measured by residential weather stations between Marathon and Windley Key.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Dec 29, 10:22 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 29, 10:22 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1022 AM EST Sun Dec 29 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1015 AM EST Sun Dec 29 2024
A very active weather morning for the Florida Keys, particularly
for the coastal waters north of the Island Chain. An expansive
cluster of strong showers and thunderstorms, with a few embedded
stronger supercells, have been detected since the early morning
hours. This is the region in closest proximity to a shortwave
trough pivoting to the northeast to east over the northern Gulf,
with the best resulting upper-level divergence. The 12z sounding
at KEY sampled daily record breaking tropospheric integrated
precipitable water, along with an impressive Supercell Composite
Parameter of around 5, indicative of a favorable environment for
right-moving supercells. The surface synoptic map places a
deepening area of low pressure over the Tennessee Valley, with
high pressure in the western North Atlantic. As is often the case
in this evolving scenario, winds are over producing relative to
all available numerical weather prediction guidance. As a result,
Small Craft Advisories had to be expanded to cover all Keys marine
zones earlier this morning.
For the rest of today, the aforementioned shortwave trough will
continue to pivot northeastward. Forecast soundings after 00z
indicate substantial mid- and upper-level drying. Surface winds
will collapse, as the Keys tight pressure gradient is quickly
replaced by a near-col region. In summary, a few more hours of
scattered strong storms and breezy to windy conditions, before
conditions improve substantially for the Keys by late afternoon or
evening. Hang in there, Florida Keys.
&&
.MARINE...
Issued at 1015 AM EST Sun Dec 29 2024
A Small Craft Advisory is in effect for all Florida Keys marine
zones. Strong thunderstorms will continue across the Keys coastal
waters through at least the early afternoon. These storms will be
capable of producing wind gusts over 35 knots, small hail, and a
few waterspouts. From synopsis, accelerated flow rounding an
Atlantic high and feeding into a deepening low lifting out of the
southeastern United States continues to produce strong east to
southeast breezes. Breezes will will slacken later this afternoon,
with the pressure gradient relaxing. Breezes will further slacken
tonight, as the Atlantic high weakens and is shoved further out
to sea. Expect shower coverage to rapidly diminish by late
afternoon and early evening. Light and possibly variable winds are
becoming increasingly likely for the early part of next week,
before the next cold frontal passage around mid week.
&&
.AVIATION...
(15Z TAFS)
Issued at 1015 AM EST Sun Dec 29 2024
Weather over the island terminals will oscillate between MVFR and
VFR conditions today as vicinity showers reduce CIGs and VIS. A
cluster of thunderstorms was located north of the EYW and MTH, but
at present the strongest cells are staying offshore. Vicinity
thunderstorms are possible, and TEMPOs will be issued ahead of time
should stronger cells near the terminals. Shower coverage, near
surface winds, and threat of thunder will diminish after sunset and
veer southerly in the second half of the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 80 72 79 72 / 60 30 10 10
Marathon 79 72 79 72 / 60 30 10 10
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EST this morning for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...BT
Aviation/Nowcasts....AJP
Data Acquisition.....AJP/BT
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Dec 29, 5:53 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
553 AM EST Sun Dec 29 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-301100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
553 AM EST Sun Dec 29 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
A few thunderstorms will remain possible today due to an
unsettled weather pattern. The main hazards will be a few
lightning strikes, blinding downpours, and locally gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 29, 9:24 AM EST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
924 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Non-Tstm Wnd Gst Duck Key 24.77N 80.91W
12/29/2024 M42 MPH Monroe FL Mesonet
A southeast to south wind gust of 37 knots,
or 42 mph, was measured by the Weatherstem
mesonet station located in Duck Key.
&&
BTLocal storm report, Dec 29, 11:25 AM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1125 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Tstm Wnd Gst Duck Key 24.77N 80.91W
12/29/2024 M40 MPH Monroe FL Mesonet
A southeast to south wind gust of 35 knots,
or 40 mph, was measured by the Weatherstem
mesonet station located in Duck Key.
&&
BTLocal storm report, Dec 29, 12:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1224 PM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM Tstm Wnd Gst 5 SSE Islamorada 24.85N 80.62W
12/29/2024 M39 MPH GMZ052 FL Mesonet
An easterly wind gust of 34 knots, or 39
mph, from a thunderstorm was measured by the
XALG Alligator Reef Light WeatherFlow
mesonet station.
&&
BTFlood, Monroe
- When
- December 29, 12:30 PM EST to 2:30 PM EST
- Where
- Monroe County, 0.66 mi NNW of Grassy Key to 0.46 mi NNE of Grassy Key
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 24.759, -80.972
Heavy rainfall of around 5 inches in less than 2 hours produced flooding of Morton Street on the bayside of Grassy Key. Water depths of 4 to 8 inches were observed inside two ground floor homes. An automated haptic rain gauge calculated a peak instantaneous rainfall rate of 5.34 inches per hour.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Guam Waters, December 29 to 30, 20244 deaths · 3 injured · 1 event
- Tornadoes and Damaging Winds in Georgia, December 29, 20243 injured · $6.5 million · EF1 · 63 events
- Strong Wind in West Virginia, December 29, 2024$97,000 · 39 events
- Tornadoes and Flood in North Carolina, December 29, 2024$28,000 · EF0 · 17 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024$30,000 · EF0 · 15 events
- Strong Wind in Ohio, December 29, 2024$33,000 · 9 events
- Damaging Winds in North Carolina, December 29, 2024$34,000 · 50 kt wind · 4 events
- High Wind in New York, December 29 to 30, 2024$26,000 · 55 kt wind · 6 events
- Tornado and Damaging Wind in Ohio, December 29, 2024$17,000 · EF0 · 2 events
- Damaging Winds in Georgia, December 29, 2024$15,000 · 50 kt wind · 4 events
- Flooding in North Carolina, December 29, 2024$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229926.